Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Almost periodic operators in $ {\rm VN}(G)$


Author: Ching Chou
Journal: Trans. Amer. Math. Soc. 317 (1990), 229-253
MSC: Primary 43A60; Secondary 22D10, 22D25
DOI: https://doi.org/10.1090/S0002-9947-1990-0943301-9
MathSciNet review: 943301
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a locally compact group, $ A(G)$ the Fourier algebra of $ G$, $ B(G)$ the Fourier-Stieltjes algebra of $ G$ and $ {\text{VN}}(G)$ the von Neumann algebra generated by the left regular representation $ \lambda $ of $ G$. Then $ A(G)$ is the predual of $ {\text{VN}}(G)$; $ {\text{VN}}(G)$ is a $ B(G)$-module and $ A(G)$ is a closed ideal of $ B(G)$. Let $ {\text{AP}}(\hat G) = \{ T \in {\text{VN}}(G):u \mapsto u \cdot T$ is a compact operator from $ A(G)$ into $ {\text{VN}}(G)\} $, the space of almost periodic operators in $ {\text{VN}}(G)$. Let $ C_\delta ^*(G)$ be the $ {C^*}$-algebra generated by $ \{ \lambda (x):x \in G\} $. Then $ C_\delta ^*(G) \subset {\text{AP}}(\hat G)$. For a compact $ G$, let $ E$ be the rank one operator on $ {L^2}(G)$ that sends $ h \in {L^2}(G)$ to the constant function $ \int {h(x)dx} $. We have the following results: (1) There exists a compact group $ G$ such that $ E \in$   AP$ (\hat G)\backslash C_\delta ^*(G)$. (2) For a compact Lie group $ G$, $ E \in {\text{AP(}}\hat G{\text{)}} \Leftrightarrow E \in C_\delta ^*(G) \Leftrightarrow {L^\infty }(G)$ has a unique left invariant mean $ \Leftrightarrow G$ is semisimple. (3) If $ G$ is an extension of a locally compact abelian group by an amenable discrete group then $ {\text{AP}}(\hat G) = C_\delta ^*(G)$. (4) Let $ G = {{\mathbf{F}}_r}$, the free group with $ r$ generators, $ 1 < r < \infty $. If $ T \in {\text{VN}}(G)$ and $ u \mapsto u \cdot T$ is a compact operator from $ B(G)$ into $ {\text{VN}}(G)$ then $ T \in C_\delta ^*(G)$.


References [Enhancements On Off] (What's this?)

  • [1] C. A. Akemann and M. E. Walter, Unbounded negative definite functions, Canad. J. Math. 33 (1981), 862-871. MR 634144 (83b:43009)
  • [2] H. Bohr, Almost periodic functions. Chelsea, New York, 1947. MR 0020163 (8:512a)
  • [3] R. B. Burckel, Weakly almost periodic functions on semigroups, Gordon and Breach, New York, 1970. MR 0263963 (41:8562)
  • [4] J. de Canniere and U. Haagerup, Multipliers of the Fourier algebras of some simple Lie groups and their discrete subgroups, Amer. J. Math. 107 (1985), 455-500. MR 784292 (86m:43002)
  • [5] C. Chou, Locally compact groups which are amenable as discrete groups, Proc. Amer. Math. Soc. 76 (1979), 46-50. MR 534389 (80f:43004)
  • [6] -, Topological invariant means on the von Neumann algebra $ {\text{VN}}(G)$, Trans. Amer. Math. Soc. 273 (1982), 207-229. MR 664039 (83k:22016)
  • [7] C. Chou, A. T. Lau and J. Rosenblatt, Approximation of compact operators by sums of translations, Illinois J. Math. 29 (1985), 340-350. MR 784527 (86g:22007)
  • [8] M. Cowling, Sur les coefficients des représentations des groupes de Lie simplex, Analyse Harmonique sur les Groupes de Lie II, Lecture Notes in Math., vol. 739, Springer-Verlag, Berlin, 1979, pp. 132-178. MR 560837 (81e:22019)
  • [9] C. Delaroche and A. Kirillov, Sur les relations entre l'espace dual d'un groupe et la structure de ses sous-groupes fermés, Séminaire Bourbaki, no. 343 (1967/68).
  • [10] J. Dixmier, $ {C^*}$-algebras, North-Holland, Amsterdam, 1977. MR 0458185 (56:16388)
  • [11] V. G. Drinfel'd, Finitely additive measures on $ {S^2}$ and $ {S^3}$ , invariant with respect to rotations, J. Functional Anal. Appl. 18 (1985), 245-246. MR 757256 (86a:28021)
  • [12] C. Dunkl and D. Ramirez, Topics in harmonic analysis, Appleton-Century-Crofts, New York, 1971. MR 0454515 (56:12766)
  • [13] -, $ {C^*}$-algebras generated by Fourier-Stieltjes transforms, Trans. Amer. Math. Soc. 164 (1972), 435-441. MR 0310548 (46:9646)
  • [14] -, Subalgebras of the dual of the Fourier algebra of a compact group, Proc. Cambridge Philos. Soc. 71 (1972), 329-333. MR 0306821 (46:5943)
  • [15] -, Existence and nonuniqueness of invariant means on $ {\mathcal{L}^\infty }(\hat G)$, Proc. Amer. Math. Soc. 32 (1972), 525-530. MR 0296609 (45:5668)
  • [16] -, Weakly almost periodic functionals on the Fourier algebra, Trans. Amer. Math. Soc. 185 (1973), 501-514. MR 0372531 (51:8738)
  • [17] P. Eymard, L'algèbre de Fourier d'un groupe localement compact, Bull. Soc. Math. France 92 (1964), 181-236. MR 0228628 (37:4208)
  • [18] A. Figà-Talamanca and M. A. Picardello, Harmonic analysis on free groups, Marcel Dekker, New York, 1983. MR 710827 (85j:43001)
  • [19] E. E. Granirer, Criteria for compactness and for discreteness of locally compact amenable groups, Proc. Amer. Math. Soc. 40 (1973), 615-624. MR 0340962 (49:5712)
  • [20] -, Weakly almost periodic and uniformly continuous functionals on the Fourier algebra of any locally compact group, Trans. Amer. Math. Soc. 189 (1974), 371-382. MR 0336241 (49:1017)
  • [21] -, Density theorems for some linear subspaces and some $ {C^*}$-subalgebras of $ {\text{VN}}(G)$, Sympos. Mat., vol. 22, Istit. Nazionale di Alta Mat., 1977, pp. 61-70. MR 0487287 (58:6935)
  • [22] -, On group representations whose $ {C^*}$-algebra is an ideal in its von Neumann algebra, Ann. Inst. Fourier (Grenoble) 29 (1979), 37-52. MR 558587 (81b:22007)
  • [23] F. P. Greenleaf, Invariant means on topological groups and their applications, Van Nostrand Math. Studies, no. 16, Van Nostrand Reinhold, New York, 1969. MR 0251549 (40:4776)
  • [24] U. Haagerup, An example of a non-nuclear $ {C^*}$-algebra which has the metric approximation property, Invent Math. 50 (1979), 279-293. MR 520930 (80j:46094)
  • [25] E. Hewitt and K. A. Ross, Abstract harmonic analysis. II, Springer-Verlag, Berlin, 1970. MR 0262773 (41:7378)
  • [26] G. Hochschild, The structure of Lie groups, Holden-Day, San Francisco, Calif., 1965. MR 0207883 (34:7696)
  • [27] M. F. Hutchinson, Non-tall compact groups admit infinite Sidon sets, J. Austral. Math. Soc. Ser. A 23 (1977), 467-475. MR 0477612 (57:17130)
  • [28] -, Tall profinite groups. Bull. Austral. Math. Soc. 18 (1978), 421-428. MR 508813 (80h:20044)
  • [29] D. A. Kazhdan, Connection of the dual space of a group with the structure of its closed subgroups, Functional Anal. Appl. 1 (1967), 63-65. MR 0209390 (35:288)
  • [30] A. T. Lau, Uniformly continuous functionals on the Fourier algebra of any locally compact group, Trans. Amer. Math. Soc. 251 (1979), 39-59. MR 531968 (80m:43009)
  • [31] V. Losert, Properties of the Fourier algebra that are equivalent to the amenability, Proc. Amer. Math. Soc. 92 (1984), 347-354. MR 759651 (86b:43010)
  • [32] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory, Interscience, New York, 1966.
  • [33] G. A. Magulis, Some remarks on invariant means, Montatsh. Math. 90 (1980), 233-235. MR 596890 (82b:28034)
  • [34] K. McKennon, Multipliers, positive functionals, positive definite functions and Fourier-Stieltjes transforms, Mem. Amer. Math. Soc. No 111 (1971). MR 0440299 (55:13174)
  • [35] J. R. McMullen and J. F. Price, Rudin-Shapiro sequences for arbitrary compact groups, J. Austral. Math. Soc. Ser. A 22 (1976), 421-430. MR 0433138 (55:6117)
  • [36] C. C. Moore, Groups with finite dimensional irreducible representations, Trans. Amer. Math. Soc. 166 (1972), 401-410. MR 0302817 (46:1960)
  • [37] I. Namioka, Følner's conditions for amenable semigroups, Math. Scand. 15 (1964), 18-28. MR 0180832 (31:5062)
  • [38] C. Nebbia, Multipliers and asymptotic behaviour of the Fourier algebra of nonamenable groups, Proc. Amer. Math. Soc. 84 (1982), 549-554. MR 643747 (83h:43002)
  • [39] T. W. Palmer, Classes of nonabelian, noncompact, locally compact groups, Rocky Mountain J. Math. 8 (1978), 683-741. MR 513952 (81j:22003)
  • [40] J. Pier, Amenable locally compact groups, Wiley-Interscience, New York, 1984. MR 767264 (86a:43001)
  • [41] J. Rosenblatt, Uniqueness of invariant means for measure-preserving transformations, Trans. Amer. Math. Soc. 265 (1981), 623-636. MR 610970 (83a:28026)
  • [42] -, Translation-invariant linear forms on $ {L_p}(G)$, Proc. Amer. Math. Soc. 94 (1985), 226-228. MR 784168 (86e:43006)
  • [43] W. Rudin, Invariant means on $ {L_\infty }$, Studia Math. 44 (1972), 219-227. MR 0304975 (46:4105)
  • [44] D. Sullivan, For $ n>3$ there is only one finitely additive rotationally invariant measure on the $ n$-sphere defined on all Lebesgue measurable subsets, Bull. Amer. Math. Soc. (N.S.) 4 (1981), 121-123. MR 590825 (82b:28035)
  • [45] E. E. Granirer and M. Leinert, On some topologies which coincide on the unit sphere of the Fourier-Stieltjes algebra $ B(G)$ and of the measure algebra $ M(G)$, Rocky Mountain J. Math. 11 (1981), 459-472. MR 722579 (85f:43009)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A60, 22D10, 22D25

Retrieve articles in all journals with MSC: 43A60, 22D10, 22D25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1990-0943301-9
Keywords: Locally compact groups, von Neumann algebras, left regular representation, Fourier algebras, Fourier-Stieltjes algebras, $ {C^*}$-algebras, left translation operators, compact groups, amenable groups, free groups, Lorentz groups, approximate identities, almost periodic operators, weakly almost periodic operators
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society